How Does Narcan Works To Revive You From Overdosing?
With the opioid pandemic growing, it’s essential to know as much about it as possible. If you or a family member is suffering from an addiction, you fear an overdose and survival from an overdose.
Understanding how Narcan works is an essential part of putting it to use. Knowing everything you can about it may save your life and help you reduce the toll this epidemic is taking on our nation.
How does it work?
Narcan is actually the brand name that appeared on medicine known as Naloxone when it was first approved. This is important to understand because there are now many different brands available. All that matters is that you are using a Naloxone product.
This medicine works by attaching to the opioid receptors to block and reverse the effects of other opioids. In doing so, it can help you recover from an overdose.
During an opioid overdose, breathing often slows and can even stop. When it does, a person’s life is immediately in danger. This is typically when the medicine is given to a victim of an overdose, but it can be used beforehand to prevent it from happening.
Naloxone appears in three FDA-approved forms. Injectable and auto-injectable are what you are likely familiar with, but it can come in the form of a nasal spray. Your family members are likely to use the nasal spray or auto-injectable form, while medical professionals typically use the traditional injectable form.
Regardless of how it is given, it will have the same effects. However, studies show that nasal sprays do not act as quickly as injectable versions. Injecting it into the muscle or bloodstream allows it to take effect more quickly.
No matter the form, you should know how to administer this medication properly. This isn’t only true for injectable forms, either. Nasal sprays are very easy to use but can require different steps depending on the brand. Knowing how and when to use it the right way can be a defining factor in whether a person can recover from an overdose.
How long does it last?
Naloxone can only block opioids for 30-90 minutes. This may be enough time to recover from an overdose temporarily, but they can slip back into unstable conditions.
If they have taken a high amount of potent opioids, such as fentanyl, they’re breathing may begin to slow down or stop once again.
Why? Many opioids remain within a person’s system for a much more extended period. Therefore, it is essential to seek medical attention immediately to ensure their life is not in danger.
You should also know that a single dose may not be enough to affect the case that potent opioids have been taken.
How does your body respond?
This medicine has several effects on the human body, and you should be aware of them.
Opioid overdoses often lead to slowed breathing or lack of breathing. When Naloxone is administered, it can immediately reverse these effects and even help you return to a conscious state.
However, you may experience some painful effects as well. If you have a physical dependence on opioids, you will likely begin to immediately experience physical withdrawal symptoms.
These symptoms include headaches, high blood pressure, nausea and vomiting, and an elevated heart rate. If you begin to experience these symptoms, there is no need to panic as it is perfectly normal. It also means the medicine is taking effect.
It’s also important to know that it does not act as a form of treatment for opioid addiction. It is only meant to work to reverse the symptoms of an opioid overdose. A person who has an opioid addiction will still suffer from addiction after receiving a dose of Narcan.
What if you give it to someone who didn’t need it?
Accidents happen, and it is possible to give someone a dose of Naloxone who doesn’t need it. In this case, there is nothing to worry about. This medicine has no effect ton someone who has no opioids in their system.
Knowing how and when to use Narcan can be the difference between life and death. However, understanding how it works and what it does to an individual’s body should help you be more comfortable doing so. Still, you must practice the proper procedure to ensure it can take effect on an overdose victim.